Kansas, 2011

Tornadoes in Kansas, May 25, 2011

May 25, 2011 · NWS EAX · 5 events in 2 counties and zones

A very warm and moist airmass had advected northwest into the area, during the morning hours of May 25, 2011, with the development of an intensifying warm front, across extreme east central Kansas. Due to ample lift, provided by the strong upper level storm system just west of Kansas City, a little bit of clearing, made the rapid development of thunderstorms along and ahead of the cold front…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A very warm and moist airmass had advected northwest into the area, during the morning hours of May 25, 2011, with the development of an intensifying warm front, across extreme east central Kansas. Due to ample lift, provided by the strong upper level storm system just west of Kansas City, a little bit of clearing, made the rapid development of thunderstorms along and ahead of the cold front possible. As these storms lifted northward and rotated around the surface area of low pressure, they would rapidly begin to rotate, as they reached the enhanced winds near the warm front.

There were four tornadoes reported, and confirmed by NWS damage survey crews and/or law enforcement. The tornadoes that occurred, were associated with the smaller cousin of the classic central plains supercell thunderstorm, called a mini- or low-topped supercell thunderstorm. Mini-supercells, typically occur in association with a cold-core upper level low pressure system, and are much smaller in height and areal expanse, than the classic supercell storm. But regardless of their size, mini-supercells still possess the mechanics to produce brief tornadoes.

Brief tornado touchdowns were observed near Louisburg, rolling a pickup truck on Highway 69, and around the Overland Park area, with damage to a middle school and several trees, just north of 159th Street, between Nall and Roe Roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 3:08 AM CST, 6 hours 37 minutes earlier.

Area forecast discussion, May 25, 3:08 AM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 AM CDT WED MAY 25 2011

.DISCUSSION...

THE MAIN LINE OF CONVECTION HAS SHIFTED EAST OF THE COUNTY WARNING...
HOWEVER...SCATTERED CONVECTION WAS DEVELOPING WITHIN THE DRY SLOT IN
WEST CENTRAL MISSOURI AHEAD OF THE UPPER LEVEL LOW IN CENTRAL. SOME
OF THE STORMS MAY BECOME MARGINALLY SEVERE GIVEN MUCAPES AROUND 2000
J/KG AND MODERATE SHEAR.

OTHERWISE...MODELS ARE CONSISTENT IN SHIFTING THE UPPER LEVEL LOW
INTO MISSOURI THIS AFTERNOON AND TONIGHT WITH THE SURFACE LOW TRACKING
ALONG THE INTERSTATE 70 CORRIDOR. SEVERE THREAT THIS AFTERNOON WILL
BE DEPENDENT UPON HOW MUCH INSOLATION OCCURS. THE PRIMARY THREAT FOR
SEVERE WEATHER WILL BE ACROSS THE EASTERN THREE QUARTERS OF THE
COUNTY WARNING AREA AS MODELS SUGGEST AROUND 1500 J/KG WITH WEAK TO
MODERATE LOW LEVEL AND DEEP LAYER SHEAR. ALTHOUGH THESE VALUES ARE
MARGINAL FOR SEVERE...CANNOT RULE OUT A FEW STORMS PRODUCING LARGE
HAIL AND DAMAGING WINDS. DUE TO THE WEAK SHEAR...THE TORNADO THREAT
IS LOW.

AS THE LOW DRIFTS EAST TODAY...DEFORMATION RAIN BANDS WILL SPREAD
INTO NORTHWEST MISSOURI EARLY THIS AFTERNOON AND SPREAD EAST AND SOUTHEAST
LATER THIS AFTERNOON AND TONIGHT.

THE RAIN WILL END FROM WEST TO EAST LATE TONIGHT AND THURSDAY.

AS FAR AS THE HEAVY RAIN THREAT IS CONCERNED...PLAN TO DROP THE
NORTHWESTERN CORNER OF THE FFA AS THE CONVECTIVE THREAT FOR HEAVY
RAIN IS LOW. THE NORTHEAST CORNER STILL COULD SEE SOME HEAVY
CONVECTIVE RAIN THIS AFTERNOON.

MEDIUM RANGE (FRIDAY-TUESDAY)

MODELS ARE CONSISTENT WITH THE PASSAGE OF A WEAK SHORT WAVE TROUGH
AND FRONT ON FRIDAY. WILL MAINTAIN THE THREAT OF CONVECTION. OTHERWISE...
PREFER THE ECMWF WITH THE RIDGE BUILDING INTO THE PLAINS OVER
MEMORIAL DAY WEEKEND.

DB

&&

.AVIATION...

FOR THE 12Z TAFS...DESPITE THE RELATIVELY COOL AIR MASS THIS
MORNING...ISOLATED CONVECTION IS STILL POSSIBLE AS THE AIR MASS WAS
STILL UNSTABLE ALOFT. MVFR CEILINGS WILL CONTINUE THIS MORNING IN THE DRY
SLOT AHEAD OF THE UPPER LEVEL LOW IN CENTRAL KANSAS. AS THE LOW
APPROACHES...THERE WILL BE A SMALL WINDOW OF OPPORTUNITY FOR
THUNDERSTORMS EARLY THIS AFTERNOON BEFORE A COLD FRONT MOVES THROUGH
THE TERMINALS. CEILINGS WILL QUICKLY DROP LATE THIS AFTERNOON INTO
THE MVFR CATEGORY AS RAIN MOVES SOUTHEAST INTO THE TERMINALS. THE
CEILINGS MAY DROP TEMPORARILY INTO THE IFR CATEGORY BY THE LATE
EVENING HOURS...BUT THE CONFIDENCE IS LOW.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ001>008-011>017-
     020>025.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ025-102.

&&
Hazardous weather outlook, May 25, 4:00 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CDT WED MAY 25 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
500 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER WEST CENTRAL MISSOURI EARLY THIS MORNING
WILL MOVE NORTHEAST INTO CENTRAL MISSOURI THIS MORNING. A FEW OF THE
STORMS MAY PRODUCE UP TO NICKEL SIZE HAIL.

A LOW PRESSURE SYSTEM WILL MOVE ALONG THE INTERSTATE 70 CORRIDOR THIS AFTERNOON.
THIS STORM SYSTEM WILL PRODUCE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING...MAINLY EAST OF A LINE FROM BETHANY
TO HIGGINSVILLE TO BUTLER. GIVEN THE MODERATE INSTABILITY...SOME OF
THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE
TORNADO THREAT APPEARS LOW DUE TO WEAK SHEAR. THE GREATEST THREAT OF
SEVERE WEATHER IS EAST OF A LINE FROM UNIONVILLE TO KEYTESVILLE TO
SEDALIA.

IN ADDITION...A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR TODAY FOR
NORTH CENTRAL MISSOURI. THUNDERSTORMS MAY PRODUCE ADDITIONAL HEAVY
RAINFALL ON ALREADY SATURATED SOIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY. AT THIS TIME...THE SEVERE
WEATHER THREAT APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON EAST OF A LINE FROM
BETHANY TO HIGGINSVILLE TO BUTLER.

DB

In the hours before

Local storm report, May 25, 5:03 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     ETHEL                   39.89N 92.74W
05/25/2011                   MACON              MO   LAW ENFORCEMENT

            TREE UPROOTED AND A FEW POWERLINES DOWN.

&&

ABAILEY

The radar

The Pleasant Hill radar (KEAX), 43 km away, was scanning. The volume nearest the first event began at 15:43 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Miami

When
May 25, 9:45 AM CST to 9:47 AM CST
Where
Miami County, 0.45 mi WSW of Louisburg to 0.43 mi WSW of Louisburg
Rating
EF0
Path length
0.05 mi
Path width
40 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.617, -94.688

At 0945CST a brief EF0 tornado touchdown was observed about a half mile west southwest of Louisburg. The tornado lifted at 0947CST. A truck was overturned and heavily damaged. Minor building damage also observed.

Tornado, Johnson

When
May 25, 10:10 AM CST to 10:12 AM CST
Where
Johnson County, 1.23 mi SSE of Stanley to 0.91 mi SE of Stanley
Rating
EF0
Path length
0.68 mi
Path width
60 yd
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.833, -94.642

At 1010CST an EF0 tornado touched 1.2 miles south southeast of Stanley. The tornado moved north northeast and lifted at 1012CST, around 0.9 miles southeast of Stanley. Roof damage was observed at the Blue Valley Middle School, and several trees were damaged, north of 159th Street, between Roe and Nall.

Tornado, Johnson

When
May 25, 10:22 AM CST
Where
Johnson County, 2.46 mi NNW of Stanley
Rating
EF0
Path length
0.05 mi
Path width
40 yd
Reported by
Law Enforcement
Coordinates
38.883, -94.667

At 1022CST a brief EF0 tornado touchdown, was observed 2.5 miles north northwest of Stanley. The tornado touched down and then went right back up. No damage was observed.

Funnel Cloud, Johnson

When
May 25, 10:25 AM CST
Where
Johnson County, 2.12 mi SW of Leawood
Reported by
Emergency Manager
Coordinates
38.930, -94.650

Tornado, Johnson

When
May 25, 10:38 AM CST
Where
Johnson County, 0.92 mi S of Lenexa
Rating
EF0
Path length
0.05 mi
Path width
40 yd
Reported by
Public
Coordinates
38.957, -94.733

At 1038CST an EF0 tornado made a brief touchdown, 0.9 miles south of Lenexa. The tornado touched down and then went right back up. No damage was observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313566, 313570, 313575, 313562, 313576.